New Mexico, 2013

Flash Flood in New Mexico, September 19, 2013

September 19, 2013 · NWS EPZ · 1 event in 1 county or zone

Low level moisture remained in place as an upper trough started to exit the region. Eastern New Mexico was in the southeastern quadrant of a 100 knot jet moving through the northern plains which aided in lift across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level moisture remained in place as an upper trough started to exit the region. Eastern New Mexico was in the southeastern quadrant of a 100 knot jet moving through the northern plains which aided in lift across the region. Weak flow in the lower and mid levels kept storms moving very slowly allowing for locally heavy rain to occur over the Sacramento Mountains which already had saturated soil from over 5 inches of rain over the previous days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 19, 1:58 PM MST, 27 minutes earlier.

Area forecast discussion, Sep 19, 1:58 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT THU SEP 19 2013

.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO FUEL ISOLATED
THUNDERSTORMS THROUGH THE WEEKEND...THOUGH LIMITED MAINLY TO THE
MOUNTAINS. RAINFALL THIS EVENING COULD BE OCCASIONALLY HEAVY WITH
SOME LOCAL FLOODING. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE
NORMAL THROUGH MUCH OF THE WEEK AHEAD.

&&

.DISCUSSION...
DEEP MOISTURE PLUME SHEARING OFF T.S. MANUEL OVER WEST TEXAS AND
POINTS EASTWARD WITH CLOUDS AND A FEW THUNDERSTORMS. PW'S IN THIS
AREA ARE RUNNING ABOUT 1.2 INCHES. TO THE WEST MUCH DRIER
MID/UPPER AIR PERSISTS WITH PW'S AROUND .8 TO 1.0 INCHES. THIS AREA
REMAINS UNSTABLE AND WITH CONSIDERABLE LOW LEVEL MOISTURE...
THUNDERSTORMS ARE SPRINGING UP OVER MUCH OF THE MOUNTAIN TERRAIN.
RAINFALL OF .5 TO 1.0 INCH IS COMMON OVER MANY MOUNTAIN AREAS.
POTENTIAL FOR TRAINING OF STORMS THOUGH SO RAINFALL AMOUNTS COULD BE
GREATER WHERE THIS OCCURS.

MODELS KEEP TROPICAL MOISTURE PLUME JUST SOUTHEAST OF THE AREA
FRIDAY BUT WILL KEEP SOME CLOUDS AND LOW POPS OVER HUDSPETH COUNTY
FRIDAY. MODELS STILL BRINGING IN BACK DOOR COLD FRONT MID DAY BUT
ARE SOMEWHAT UNDERWHELMING WITH QPF. WILL KEEP HIGHER POPS EAST OF
EL PASO WITH THE INCREASING LOW LEVEL EASTERLY FLOW. REMAINDER OF
THE WEEKEND LOOKS RELATIVELY UNCHANGED AS STRONG DRYING ALOFT
CONTINUES OVER ABUNDANT LOW LEVEL MOISTURE. LOOK FOR ISOLATED
THUNDERSTORMS TO CONTINUE IN THIS ENVIRONMENT. MODEL PW'S REMAIN
AROUND .7 TO .9 INCHES SO FLOOD POTENTIAL SHOULD REMAIN LOW EXCEPT
WHERE SHOWERS FALL OVER ALREADY SATURATED GROUND.

NEXT WEEK TAKING ON MORE OF A FALL PATTERN AS MAIN MID LATITUDE JET
SETS UP OVER MUCH THE SOUTHWESTERN U.S.  FOR NOW KEPT MENTION OF
SOME ISOLATED MOUNTAIN THUNDERSTORMS EACH AFTERNOON. WILL HAVE TO
CONTINUE TO WATCH MODELS AS THEY DO SHOW MID LEVEL MOISTURE JUST TO
OUR SOUTH POSSIBLY MOVING UP OVER CWA MID WEEK. STILL INCONSISTENT
WITH THIS FEATURE THOUGH.

&&

.AVIATION...VALID 20/00-21/00Z...
MOSTLY VFR THROUGH THE PERIOD WITH P6SM FEW-SCT030-060 SCT-BKN
070-110. HOWEVER...THERE WILL BE AREAS OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WITH MVFR OR IFR CONDITIONS. WINDS
GENERALLY 5-15 KTS EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
EAST TO SOUTHEAST FLOW NEAR THE SURFACE WILL CONTINUE TO BRING LOW
LEVEL MOISTURE ACROSS THE REGION. THIS WILL ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS THIS EVENING OVER HIGHER ELEVATIONS AND ACROSS
EASTERN HUDSPETH COUNTY. THE REST OF THE AREA WILL HAVE ISOLATED
ACTIVITY. AN UPPER LEVEL TROUGH AND A WEAK BACK DOOR COLD FRONT MAY
CAUSE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY TOMORROW AND
SATURDAY...MAINLY EAST OF THE RIO GRANDE AND IN THE SACRAMENTO
MOUNTAINS. DRIER WEATHER WITH WITH ABOVE NORMAL TEMPERATURES ARE
EXPECTED THE FIRST HALF OF NEXT WEEK AS WESTERLY FLOW BECOMES
ESTABLISHED OVER THE REGION. RELATIVE HUMIDITY IN THE 30 TO 40
PERCENT RANGE OVER LOWLANDS AND IN THE 40S AND 50S OVER MOUNTAIN
AREAS TOMORROW AND SATURDAY...THEN 10 TO 20 PCT DRIER SUNDAY INTO
NEXT WEEK. HAINES INDICES MAINLY FAIR TO POOR SATURDAY THEN FAIR
TO GOOD SUNDAY. WINDS GENERALLY LESS THAN 15 MPH EXCEPT NEAR ANY
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  87  69  86  65 /  20  20  20  20  30
SIERRA BLANCA           62  85  63  86  62 /  20  30  20  20  30
LAS CRUCES              65  84  66  84  66 /  20  20  20  10  20
ALAMOGORDO              61  82  62  85  64 /  20  20  20  20  30
CLOUDCROFT              47  66  48  66  47 /  20  30  30  30  50
TRUTH OR CONSEQUENCES   62  82  63  81  59 /  20  20  20  10  10
SILVER CITY             57  79  57  77  59 /  30  20  20  20  10
DEMING                  63  83  64  83  63 /  20  20  20  10  10
LORDSBURG               66  88  67  87  65 /  20  20  20  10  10
WEST EL PASO METRO      68  88  69  86  65 /  20  20  20  20  30
DELL CITY               64  86  65  87  63 /  20  30  20  20  30
FORT HANCOCK            67  89  68  87  64 /  20  30  20  20  30
LOMA LINDA              61  80  63  81  62 /  20  20  20  20  30
FABENS                  67  93  68  86  64 /  20  20  20  20  30
SANTA TERESA            67  86  68  83  65 /  20  20  20  20  20
WHITE SANDS HQ          64  86  65  81  63 /  20  20  20  20  20
JORNADA RANGE           63  88  64  83  57 /  20  20  20  10  10
HATCH                   63  84  64  82  61 /  20  20  20  10  10
COLUMBUS                67  87  68  86  67 /  20  20  20  10  10
OROGRANDE               66  86  67  83  67 /  20  20  20  20  30
MAYHILL                 54  71  55  70  50 /  20  30  30  30  50
MESCALERO               54  74  55  73  49 /  20  30  30  30  40
TIMBERON                54  73  55  71  53 /  20  30  30  30  40
WINSTON                 54  74  56  72  52 /  30  30  20  20  10
HILLSBORO               58  81  60  75  58 /  20  20  20  20  10
SPACEPORT               61  85  62  81  61 /  20  20  20  10  10
LAKE ROBERTS            54  78  56  75  56 /  30  30  20  20  10
HURLEY                  58  81  60  79  59 /  20  20  20  10  10
CLIFF                   55  82  57  81  57 /  20  20  20  20  10
MULE CREEK              53  83  55  81  53 /  20  20  10  20  10
FAYWOOD                 59  82  61  76  59 /  20  20  20  10  10
ANIMAS                  65  89  66  87  64 /  20  20  20  10  10
HACHITA                 63  85  64  85  61 /  20  20  20  10  10
ANTELOPE WELLS          63  87  64  87  62 /  20  20  20  10  10
CLOVERDALE              61  84  63  84  56 /  20  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Sep 19, 10:30 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT THU SEP 19 2013

NMZ401>417-TXZ418>424-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RESIDUAL LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS
THROUGH LATE EVENING. MOST OF THE THESE STORMS WILL BE OVER
MOUNTAINS. SOILS AND DRAINAGES OF THE MOUNTAINS WERE ABLE TO DRY
SOME ON WEDNESDAY WITH THE LACK OF RAIN BUT STILL LIKELY REMAIN
MOIST SO MOUNTAIN RUNOFF REMAINS SOMEWHAT HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
AGAIN THE BEST CHANCE FOR STORMS WILL BE OVER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The radar

The Holloman AFB radar (KHDX), 51 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
September 19, 2:25 PM MST to 5:00 PM MST
Where
Otero County, 7.96 mi ESE of Cloudcroft to 8 mi ENE of Mayhill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.932, -105.601

Water was over the roads and driveways in Sixteen Springs. Ditches were running 1 to 2 feet deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476961.